Ohio, 2012

Hail in Ohio, September 26, 2012

September 26, 2012 · NWS RLX · 1 event in 1 county or zone

The area was in the warm sector, ahead of an approaching cold front. Abundant afternoon sunshine and ample moisture combined with a disturbance aloft to produce thunderstorms in the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The area was in the warm sector, ahead of an approaching cold front. Abundant afternoon sunshine and ample moisture combined with a disturbance aloft to produce thunderstorms in the late afternoon and evening hours. Large hail fell from the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 26, 6:33 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 26, 6:33 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
733 PM EDT WED SEP 26 2012

.SYNOPSIS...
UPPER DISTURBANCES...ALONG AND AHEAD OF A FRONT...WILL PRODUCE SOME
PRECIPITATION. THE FRONT WILL SAG SOUTHEAST ACROSS THE AREA
THURSDAY AND FRIDAY. HIGH PRESSURE BUILDS IN SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
UNSETTLED WEATHER IN THE NEAR TERM. FRONTAL BOUNDARY AT 17Z STILL
STALLED OUT ACROSS SOUTHERN MICHIGAN/NORTHWEST OHIO/NORTHERN
INDIANA...WITH AN AREA OF SHOWERS AND ISOLD THUNDERSTORMS JUST
ALONG/AHEAD OF THE FRONT. UPPER SHORTWAVE EXITING NORTHERN ZONES AT
17Z...BROUGHT A ROUND OF SHOWERS AND ISOLD STORMS TO THE NORTHERN
ZONES THIS MORNING. NEXT SIGNIFICANT SHORTWAVE APPEARS TO BE NEAR
SOUTHWEST INDIANA AT THIS TIME...AND WILL PUSH EAST INTO THE CWA LATER
THIS EVENING AND TONIGHT. THIS...IN COMBINATION WITH THE FRONTAL
BOUNDARY WHICH IS PROGGED TO ENTER SOUTHEAST OHIO ZONES AROUND
03Z...WILL KEEP A MENTION OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGH LATE TONIGHT...AND WILL BE THE MAIN FOCUS FOR
ACTIVITY LATER TODAY AND TONIGHT. THERE COULD ALSO BE AN ISOLD STORM
LATER THIS AFTERNOON AND EVENING...PARTICULARLY IN ANY AREAS THAT
SEE BREAKS IN THE CLOUDS...BUT THINKING MAIN FOCUS WILL BE WITH
APPROACHING FRONTAL BOUNDARY AND SHORTWAVE...WITH BULK OF ACTIVITY
ACROSS SOUTHEAST OHIO/NORTHEAST KY/AND WV ZONES NEAR OHIO RIVER.

SPC HAS PLACED MUCH OF THE CWA IN A SLIGHT RISK FOR DAY 1 CONVECTIVE
OUTLOOK. THIS IS BASED ON THE DEVELOPMENT OF STRONG UNIDIRECTIONAL
WINDS ALOFT. BEST DYNAMICS LOOK TO BE ACROSS THE NORTH...I.E.
AFOREMENTIONED AREAS...WHERE 40 TO 50 KTS 0-6KM BULK SHEAR AND
BETTER ALTHOUGH MODEST INSTABILITY ARE EXPECTED. COULD GET AN
ISOLATED STRONG TO SEVERE WIND GUST WITH ANY STORM...PARTICULARLY IN
THE NORTHERN ZONES. IN ADDITION...GUSTY WINDS THIS AFTERNOON AND
TONIGHT...PARTICULARLY ACROSS THE RIDGE TOPS FROM THESE STRONGER
WINDS ALOFT.

COLD FRONTAL BOUNDARY WILL SLOWLY CONTINUE TO PUSH SOUTH THROUGH THE
AREA ON THURSDAY...WITH SEVERAL WAVES PROGGED TO MOVE
ACROSS...ENHANCING PRECIPITATION AT TIMES. COLD FRONTAL BOUNDARY
SHOULD BE SOMEWHERE IN THE VICINITY OF THE HIGHER TERRAIN TOWARDS
THE END OF THE FORECAST PERIOD. WEATHER EXPECTED TO DETERIORATE AS
COLD FRONT PUSHES SOUTHWARD...WITH INCREASED SHOWER ACTIVITY...AND
LOWERING/THICKENING CEILINGS.

FOR OVERNIGHT TEMPERATURES...BUMPED UP A COUPLE OF DEGREES ACROSS
THE NORTH DUE TO EXPECTED CLOUD COVER. MADE LITTLE CHANGES TO MAX
TEMPERATURES TOMORROW.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
ALTHOUGH THERE ARE STILL SOME TIMING ISSUES...MODELS COMING INTO
MUCH BETTER AGREEMENT THIS PERIOD...TRENDING TOWARD A FASTER EXIT
WITH THE FRONT AND PRECIPITATION. THIS IS DUE TO UPSTREAM RIDGE
BUILDING MORE RAPIDLY OVER SOUTH CENTRAL CANADA...ALLOWING A STRONG
UPPER LOW TO DROP SOUTHWARD THROUGH SOUTHEASTERN CANADA. THIS
AMPLIFICATION OF THE NORTHERN STREAM FINALLY ALLOWS THE UPPER FLOW
TO TURN MORE TO THE NORTHWEST OVER THE OHIO VALLEY. THE FASTER
GFS/CMC AND SLOWER NAM SUGGESTS A BLEND OF THE MODEL GUIDANCE WILL
BE USED FOR THIS FORECAST. THIS WILL ALLOW FOR NOT TOO DRASTIC A
CHANGE IN THE FORECAST. THE FRONT WILL SINK FROM OUR NORTHWESTERN
BORDER OVER SOUTHEAST OHIO THURSDAY NIGHT SOUTHEASTWARD ACROSS THE
AREA DURING FRIDAY...AND EXITING THE MOUNTAINS FRIDAY NIGHT.
MULTIPLE SHORT WAVES IN THE FLOW...COMBINED WITH PLENTY OF MOISTURE
AND SOME INSTABILITY...ARGUE FOR HIGH POPS VICINITY OF THE FRONT.
NEVER THE LESS...HIGH PRESSURE WITH DRIER AND COOLER AIR WILL TAKE
CONTROL OVER SOUTHEAST OHIO AND NORTHWESTERN WEST VIRGINIA FRIDAY
NIGHT...AND OVER THE ENTIRE AREA BY SATURDAY AFTERNOON. TEMPERATURES
WILL TREND TO BELOW NORMAL BY SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MDLS ARE IN REASONABLY GOOD AGREEMENT WITH UPR LOW FCST TO DROP
INTO THE EASTERN LAKES SUN-MON BEFORE LIFTING OUT. HAVE INCLUDED
SOME CHC POPS FOR MAINLY DIURNAL SHRA ACROSS PORTIONS OF SE OH AND
INTO N WV SUN AFTN WITH DRY SLOT KEEPING S AREAS DRY. SFC HIGH
BUILDS IN FOR NEXT WEEK AS THE PATTERN RELAXES AND RIDGING TAKES HOLD
ACROSS S HALF OF THE COUNTRY. SO AFTER INITIALLY COOL TEMPS...A
WARMUP WILL BE NOTED DAYS 6 AND 7 UNDER WAA.

&&

.AVIATION /00Z WEDNESDAY THROUGH MONDAY/...
A DISTURBANCE WILL MOVE ACROSS THE AREA THIS EVENING...CREATING SOME
SHOWERS AND THUNDERSTORMS. SOME PATCHY FOG IS POSSIBLE TONIGHT IN WV
AND SW VA WHERE WINDS BECOME LIGHT. A COLD FRONT WILL THEN SLOWLY
PUSH SOUTHWARD INTO THE REGION ON THURSDAY. SOME MVFR CEILINGS CAN
BE EXPECTED NEAR THE FRONT...ALONG WITH RESTRICTIONS IN
PRECIPITATION.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: COVERAGE AND TIMING OF INDIVIDUAL CLUSTERS OF
SHOWERS AND THUNDERSTORMS WILL VARY. TIMING...DENSITY AND LOCATION
OF FOG FORMATION MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    H
BKW CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    H
EKN CONSISTENCY  H    M    M    M    M    M    M    M    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    H
CKB CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    H

AFTER 00Z FRIDAY...
OCCASIONAL IFR IN CEILINGS AND SHOWERS ALONG FRONT THROUGH FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/SL/30
NEAR TERM...SL
SHORT TERM...JMV
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, Sep 26, 8:34 AM EST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
934 AM EDT WED SEP 26 2012

VAZ003-004-WVZ033-271345-
DICKENSON-BUCHANAN-MCDOWELL-
934 AM EDT WED SEP 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS IS IN THE
FORECAST UNTIL SATURDAY...AS THE AREA REMAINS IN A FRONTAL ZONE.
WITH LOCALLY HEAVY RAINFALL FROM THE THUNDERSTORMS...WATER
PROBLEMS MAY EVENTUALLY DEVELOP ON ACCOUNT OF THE PERSISTENT
NATURE OF THIS PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
034>040-046-047-271345-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
934 AM EDT WED SEP 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY WITH
DAMAGING WIND GUSTS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS IS IN THE
FORECAST UNTIL SATURDAY...AS THE AREA REMAINS IN A FRONTAL ZONE.
WITH LOCALLY HEAVY RAINFALL FROM THE THUNDERSTORMS...WATER
PROBLEMS MAY EVENTUALLY DEVELOP ON ACCOUNT OF THE PERSISTENT
NATURE OF THIS PATTERN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 26, 7:15 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
815 PM EDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             3 S CATLETTSBURG        38.36N  82.60W
09/26/2012  E0.88 INCH       BOYD               KY   PUBLIC

&&

EVENT NUMBER RLX1200510

ARB
Local storm report, Sep 26, 7:18 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
818 PM EDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             1 S KENOVA              38.39N  82.58W
09/26/2012  E0.88 INCH       WAYNE              WV   PUBLIC

&&

EVENT NUMBER RLX1200511

ARB
Local storm report, Sep 26, 7:46 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
846 PM EDT WED SEP 26 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             RIPLEY                  38.81N 81.69W
09/26/2012  U1.00 INCH       JACKSON            WV   PUBLIC

&&

NNNN
Local storm report, Sep 26, 7:48 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
848 PM EDT WED SEP 26 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             EVANS                   38.80N 81.81W
09/26/2012  U0.75 INCH       JACKSON            WV   PUBLIC

&&

NNNN
Local storm report, Sep 26, 7:57 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
857 PM EDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     2 NNE GLENVILLE         38.97N  80.82W
09/26/2012                   GILMER             WV   911 CALL CENTER

            TREES DOWN ALONG SYCAMORE RUN RD NORTH OF GLENVILLE.

&&

EVENT NUMBER RLX1200512

ARB
Local storm report, Sep 26, 8:05 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
905 PM EDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 SE LEON               38.70N  81.89W
09/26/2012  E1.00 INCH       MASON              WV   TRAINED SPOTTER

&&

CORRECTED LOCATION

EVENT NUMBER RLX1200503

ARB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
September 26, 8:50 PM EST
Where
Jackson County, 1.19 mi E of Grahamsville
Measured
1 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.951, -82.678

A home along Riegel Ridge Road was damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407702.